Alabama, 2013

Hail and Damaging Winds in Alabama, March 5, 2013

March 5, 2013 · NWS BMX · 10 events in 8 counties and zones

An upper level trough and associated cold front moved through Alabama during the afternoon on March 5th. Cloud cover during the morning, and an inversion off of the surface, kept the surface based instability low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level trough and associated cold front moved through Alabama during the afternoon on March 5th. Cloud cover during the morning, and an inversion off of the surface, kept the surface based instability low. However, sufficient CAPE in the hail growth zone, and strong upper level support, helped for thunderstorms to develop. The thunderstorms mainly produced small hail, but drier air entraining into some of the thunderstorms led to several damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 6:29 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 5, 6:29 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CST TUE MAR 5 2013

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

AMPLE CLOUD COVER THIS MORNING WITH WARM MOIST SOUTHERLY FLOW
SPREADING ACROSS THE STATE AHEAD OF A SURFACE FRONTAL SYSTEM. A
SURFACE LOW WAS NOTED ACROSS THE MID MS RIVER VALLEY WITH AN
ASSOCIATED FRONT EXTENDING TO THE SW INTO S TX. THIS LOW IS EXPECTED
TO MOVE NEWD TODAY TOWARD OH AND WILL DRAG THE FRONT OUT OF TX AND
ACROSS AL DURING THE AFTERNOON TODAY. AHEAD OF THE FRONT...SURFACE
PRESSURE GRADIENTS WILL TIGHTEN SUFFICIENTLY ENOUGH OUTSIDE OF
STORMS TO WARRANT A WIND ADVISORY FOR C AL WITH SUSTAINED S/SW
20-30 MPH AT TIMES AND GUSTS TO 35 MPH. BEHIND THE FRONT...WINDS
SHOULD STAY UP AS WELL INITIALLY FROM THE W/NW. A WIND ADVISORY
WILL BE IN EFFECT FROM NOON THRU 8 PM.

SYSTEM ALTHOUGH MARGINAL IS LOOKING A LITTLE BETTER THAN
YESTERDAY. LOW LEVEL INSTABILITY FOR THE MOST PART WILL BE
LOW...EXCEPT POSSIBLY IN A SMALL WINDOW THIS AFTERNOON FROM NOON
TO 5 PM-ISH ACROSS THE SE COUNTIES...GENERALLY S/E OF A ROANOKE TO
MONTGOMERY LINE...WHERE SOUNDINGS DO NOT LOOK QUITE AS CAPPED
ALOFT ALLOWING FOR BETTER INSTABILITIES...CAPES...UPDRAFTS...ETC.
THE SE COUNTIES' SHEAR AND LIFT WILL BE ENHANCED BY A LOW LEVEL JET
ALONG WITH AN ENHANCED MID LEVEL JET EXIT REGION. DEW POINTS IN
THE LOWER TO MIDDLE 50S WILL BE MARGINAL BUT MAY BE JUST ENOUGH
ALONG THE FRONT FOR SOME MARGINALLY SEVERE STORMS ALONG THE
FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. ACROSS THE
REST OF C AL...WARMER TEMPERATURES ALOFT COULD LIMIT SURFACE
INSTABILITY BUT ELEVATED STORMS ARE POSSIBLE...WITH SMALL HAIL
POSSIBLE IN THE STRONGER STORMS ALONG THE FRONT AND SOME GUSTY
WINDS. OVERALL MOISTURE IS LIMITED...WITH PW'S OF 1-1.2 AT MOST
EXPECTED AND HEAVY RAINFALL IS NOT EXPECTED. STORMS CLEAR OUT
QUICKLY DURING THE EVENING AS THE FRONT PROGRESSES SO ONLY A
SLIGHT CHANCE OF SHOWERS SE IN THE EARLY EVENING.

THE REMAINDER OF THE WORK WEEK LOOKS DRY WITH A SHOT OF COLD AIR
FOR TUE NT THRU THU NT BEHIND THE FRONT. THE RIDGE THEN SETTLES INTO
THE NE/ERN U.S. FOR FRI INTO THE WEEKEND FOR A MUCH MODERATING
BUT DRY AIR MASS WITH NE/E FLOW AROUND THE BASE OF THE RIDGE
ACROSS C AL. AS WE MOVE INTO LATE SUN...ANOTHER FRONTAL SYSTEM
WILL APPROACH THE DEEP SOUTH. LEANING TOWARD THE SLOWER EURO WITH
THE ARRIVAL OF THE NEXT SYSTEM AS ONE...IT HAS BEEN MORE
CONSISTENT AND TWO...THE UPPER FLOW IS NOT CONDUCIVE OF QUICKLY
MOVING ANOTHER SYSTEM THROUGH THE S AS IT WILL TAKE TIME TO BREAK
DOWN THE UPPER RIDGE IN PLACE. HOWEVER...WITH TIMING DIFFERENCES
WILL KEEP WITH LOW POPS FOR SUN NT THRU MON.

08/MK

&&

.AVIATION...
12Z TAF DISCUSSION.

TERMINALS HAVE OBSERVED MOSTLY VFR CONDITIONS WITH SOME SCATTERED
MVFR CIGS MIXED IN AT TIMES...WHICH IS MUCH BETTER THAN ORIGINALLY
ANTICIPATED. HOWEVER...CIGS ARE STILL EXPECTED TO LOWER TO MVFR
THROUGHOUT THE MORNING AS SHOWERS AND STORMS DEVELOP OUT AHEAD OF
THE APPROACHING COLD FRONT. I HAVE GENERALLY IMPROVED CIGS THROUGH
THE DAY TO MAINLY MVFR INSTEAD OF IFR...BUT CONDITIONS COULD LOWER
INTO THE IFR CATEGORY WITH HEAVIER SHOWERS AND STORMS THAT PASS OVER
A TERMINAL LOCATION. BASED ON THE LATEST RADAR TRENDS...HAVE BACKED
OFF ON THE ONSET OF PREVAILING RA UNTIL LATE THIS MORNING AND INTO
THE EARLY AFTERNOON HOURS WITH VCSH IN THE MEANTIME. AT THIS
TIME...HAVE CONTINUED VCTS DURING THE PREVAILING RA AND SHRA...AS
STORMS WILL BE SCATTERED IN NATURE. THE RAINFALL LOOKS TO END AFTER
00Z THIS EVENING WITH IMPROVING CIGS.

WINDS WILL BE ANOTHER AVIATION IMPACT TODAY...WITH PREVAILING
SOUTHERLY TO SOUTHWESTERLY WINDS AROUND 15 TO 20 KNOTS WITH GUSTS 25
TO 30 KNOTS. WINDS WILL SHIFT AFTER 00Z TO NORTHWESTERLY...STILL
GUSTING TO 25 KNOTS AT TIMES.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  31  47  29  56 /  90  10   0   0   0
ANNISTON    62  31  48  28  57 /  80  10   0   0   0
BIRMINGHAM  61  31  50  30  57 /  80   0   0   0   0
TUSCALOOSA  62  32  52  30  58 /  60   0   0   0   0
CALERA      62  32  51  30  57 /  70   0   0   0   0
AUBURN      66  32  50  30  58 /  60  20   0   0   0
MONTGOMERY  70  34  53  31  59 /  50  10   0   0   0
TROY        71  34  53  31  59 /  50  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/56
Hazardous weather outlook, Mar 5, 6:08 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 AM CST TUE MAR 5 2013

ALZ011>015-017>050-061215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
608 AM CST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA...THERE WILL BE A
SMALL CHANCE OF SEVERE STORMS GENERALLY ALONG AND SOUTHEAST OF A
LINE FROM ROANOKE...IN RANDOLPH COUNTY...TO MONTGOMERY. LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS. THE
TORNADO THREAT IS MINIMAL.

BREEZY CONDITIONS WILL EXIST ACROSS ALL OF CENTRAL ALABAMA FROM
NOON THROUGH 8PM THIS EVENING. SUSTAINED WINDS OF 20 TO 30 MPH
WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON ACROSS THE SOUTHEASTERN COUNTIES.

In the hours before

Special weather statement, Mar 5, 10:19 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CST TUE MAR 5 2013

ALZ011-051645-
MARION AL-
1019 AM CST TUE MAR 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
1045 AM CST...

AT 1011 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SMITHVILLE...OR 9 MILES NORTH OF AMORY...MOVING
EAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  BYRD...
  BEXAR...
  SHOTTSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3432 8789 3407 8783 3406 8821 3412 8821
      3412 8820 3420 8819 3432 8818 3433 8817
TIME...MOT...LOC 1618Z 254DEG 53KT 3413 8831

19
Local storm report, Mar 5, 10:43 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 AM CST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 ESE SHOTTSVILLE       34.24N 88.09W
03/05/2013  E0.50 INCH       MARION             AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED JUST SOUTHEAST OF SHOTTSVILLE
            NEAR THE INTERSECTION OF COUNTY ROADS 157 AND 56.

&&

TGOGGINS

The radar

The Columbus AFB radar (KGWX), 68 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marion

When
March 5, 10:50 AM CST
Where
Marion County, 1.85 mi WSW of Bear Creek
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.260, -87.730

Thunderstorm Wind, Bibb

When
March 5, 1:25 PM CST
Where
Bibb County, 1.38 mi N of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.970, -87.130

A tree was reported down along Highway 25 near Cahawba Christian Academy.

Thunderstorm Wind, Jefferson

When
March 5, 1:30 PM CST
Where
Jefferson County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.530, -86.800

A large tree and powerlines were blown down at 40th Avenue North and 41st Street North.

Thunderstorm Wind, Shelby

When
March 5, 1:48 PM CST
Where
Shelby County, 1.35 mi WNW of Columbiana
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.190, -86.620

Several sections of a 20 foot wide roof were removed from Columbiana Middle School, causing damage to two classrooms.

Thunderstorm Wind, Chilton

When
March 5, 2:14 PM CST
Where
Chilton County, 4.31 mi SSW of Falakto
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.740, -86.620

Three trees were blown down, blocking the road near the intersection of County Roads 24 and 49.

Thunderstorm Wind, Chilton

When
March 5, 2:22 PM CST
Where
Chilton County, 0.9 mi NE of Cooper
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.780, -86.540

A tree fell on a house near the intersection of 77th Street and County Road 24 in Verbena.

Thunderstorm Wind, Tallapoosa

When
March 5, 2:43 PM CST
Where
Tallapoosa County, 2.15 mi NNE of Our Town
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.860, -85.940

A large tree branch fell onto a patrol car, causing damage to the vehicle.

Thunderstorm Wind, Elmore

When
March 5, 2:52 PM CST
Where
Elmore County, 1.88 mi ENE of Martin Lake South
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.740, -85.920

A tree was reported down along Wares Slough Road.

Thunderstorm Wind, Tallapoosa

When
March 5, 2:57 PM CST
Where
Tallapoosa County, 3.49 mi W of Barnesville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.700, -85.860

Several trees were snapped along Arrowhead Road, with one tree blocking the roadway and another tree knocking down powerlines.

Thunderstorm Wind, Lee

When
March 5, 3:50 PM CST
Where
Lee County, 0.9 mi SE of Motts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.560, -85.120

Several trees were blown down near the intersection of Highway 280 and Lee Road 379.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438768, 438777, 438778, 438787, 438788, 438791, 438793, 438794, 438796, 438797.